Previous |  Up |  Next


meet-closed set; greatest-type lower; incidence function; determinant; nonsingularity
Let $S=\lbrace x_1,\dots ,x_n\rbrace $ be a finite subset of a partially ordered set $P$. Let $f$ be an incidence function of $P$. Let $[f(x_i\wedge x_j)]$ denote the $n\times n$ matrix having $f$ evaluated at the meet $x_i\wedge x_j$ of $x_i$ and $x_j$ as its $i,j$-entry and $[f(x_i\vee x_j)]$ denote the $n\times n$ matrix having $f$ evaluated at the join $x_i\vee x_j$ of $x_i$ and $x_j$ as its $i,j$-entry. The set $S$ is said to be meet-closed if $x_i\wedge x_j\in S$ for all $1\le i,j\le n$. In this paper we get explicit combinatorial formulas for the determinants of matrices $[f(x_i\wedge x_j)]$ and $[f(x_i\vee x_j)]$ on any meet-closed set $S$. We also obtain necessary and sufficient conditions for the matrices $f(x_i\wedge x_j)]$ and $[f(x_i\vee x_j)]$ on any meet-closed set $S$ to be nonsingular. Finally, we give some number-theoretic applications.
[1] M.  Aigner: Combinatorial Theory. Springer-Verlag, New York, 1979. MR 0542445 | Zbl 0415.05001
[2] S.  Beslin, S.  Ligh: Greatest common divisor matrices. Linear Algebra Appl. 118 (1989), 69–76. MR 0995366
[3] S.  Beslin, S.  Ligh: Another generalization of Smith’s determinant. Bull. Austral. Math. Soc. 40 (1989), 413–415. DOI 10.1017/S0004972700017457 | MR 1037636
[4] K.  Bourque, S.  Ligh: Matrices associated with arithmetical functions. Linear and Multilinear Algebra 34 (1993), 261–267. DOI 10.1080/03081089308818225 | MR 1304611
[5] P.  Haukkanen: On meet matrices on posets. Linear Algebra Appl. 249 (1996), 111–123. DOI 10.1016/0024-3795(95)00349-5 | MR 1417412 | Zbl 0870.15016
[6] S.  Hong: LCM matrix on an $r$-fold gcd-closed set. J.  Sichuan Univ., Nat. Sci. Ed. 33 (1996), 650–657. MR 1440627 | Zbl 0869.11021
[7] S.  Hong: On the Bourque-Ligh conjecture of least common multiple matrices. J.  Algebra 218 (1999), 216–228. DOI 10.1006/jabr.1998.7844 | MR 1704684 | Zbl 1015.11007
[8] S.  Hong: On the factorization of LCM matrices on gcd-closed sets. Linear Algebra Appl. 345 (2002), 225–233. MR 1883274 | Zbl 0995.15006
[9] D.  Rearick: Semi-multiplicative functions. Duke Math.  J. 33 (1966), 49–53. DOI 10.1215/S0012-7094-66-03308-4 | MR 0184897 | Zbl 0154.29503
[10] H. J. S.  Smith: On the value of a certain arithmetical determinant. Proc. London Math. Soc. 7 (1875–1876), 208–212.
Partner of
EuDML logo